Kansas, 2022

Dust Storm and High Wind in Kansas, April 12, 2022

April 12, 2022 · NWS GLD · 5 events in 3 counties and zones

A strong upper level disturbance moved over Northwest. A corridor of high winds from the upper level disturbance reached the ground over Sherman, Cheyenne, and Rawlins counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong upper level disturbance moved over Northwest. A corridor of high winds from the upper level disturbance reached the ground over Sherman, Cheyenne, and Rawlins counties. The highest reported wind gust was 61 MPH in Rawlins County. The high winds led to dust storm conditions north of Atwood and outside of Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 12, 3:52 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 12, 3:52 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
452 AM MDT Tue Apr 12 2022

.SHORT TERM...(Today through Thursday night)
Issued at 420 AM MDT Tue Apr 12 2022

Across the Tri State area this morning, skies are a mix of clear to
partly cloudy as some thin mid/high clouds traverse the cwa. With
low pressure over eastern Colorado, there is a broad southerly flow
over the area, with gusts 30 to 40 mph at times. Temps are ranging
in the upper 40s into the mid 50s.

The main wx concerns for the short term period will focus on
dangerous fire wx conditions today, along with high winds and a
blowing dust threat. On Wednesday, fire wx concerns persist.

Going into today, the latest rap40 500mb analysis is showing ridging
east of the area, with a digging trough in the western Rockies. This
is putting the area under southwest flow aloft. At the surface, with
a lee-side trough over eastern Colorado, and high pressure east of
the area. A strong southerly flow is the result and combined with
the southwest flow aloft, strong waa will occur. The trough is
expected to shift east today as a cold front, pushed by the upper
trough to the west.

The timing of the front into the area today will impact area temps
as well as winds. Do expect another day of drying(RH in the low
teens for most), and with the above normal temps for most, dangerous
fire wx conditions will exist. Have continued the Red Flag Warning
for all areas as a result. With gusts expected to reach up to 60 mph
for most locales, have expanded the High Wind Warning to all but a
few counties in the west/northwest. These areas should still see 50
to 55 mph. Any fires today will be greatly problematic should they
occur, not only due to the strong winds, but the front will bring
about a wind shift to the northwest that could impact first
responders.

Blowing dust also a concern thru the day as well, and will impact
area travel due to low visibility.

With front expected by the afternoon hours from west to east, the
northwest flow will begin to transition in colder air that will
impact Wed/Thu. There could be some very light rain/snow showers
east this evening, but little impact due to extreme dry
conditions/soil.

For Wednesday, northwest flow will persist with gusts over 30 mph
expected. Low rh values will impact much of the cwa, and as a result
have issued a Fire Wx Watch for all areas except in the northwest,
where criteria may not be met.

Conditions improve on Thursday with no precipitation under sunny
skies. Winds still gusty and the entire area could see critical fire
wx conditions and may need a fire wx product.

For temps, the region will see a wide range in highs for today, and
will be highly dependent on the timing of a cold front thru the
area. Right now, temps will range from the upper 60s in the far
northwest, thru the 70s to about Highway 27, then upper 70s to the
upper 80s east. Warmest areas along/east of Highway 83.

Highs on Wednesday will range from the mid 40s west to the mid 50s
east. By Thursday, mid 50s to lower 60s. Overnight lows for tonight
will range from the upper teens in the far west thru the mid and
upper 20s in the east. Even colder Wednesday night with mid teens to
lower 20s. And for Thursday night, mainly mid and upper 20s.

With the colder overnight temps, and expected winds, the area will
see wind chill readings mainly in the single numbers above zero
tonight as well as Wednesday night. Readings increase to the upper
teens to mid 20s for Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 254 AM MDT Tue Apr 12 2022

Friday... The weak ridge will push further north into the Dakotas on
Friday with the upper flow becoming WNW to nearly zonal at times
across the Tri-State area. Weak disturbances will move across the
Rockies and over the High Plains during the day, allowing a lee
trough to strengthen. Temperatures are expected to reach the 60s
to lower 70s for highs and the overnight lows in the mid 20s to
lower 30s. Elevated to near critical fire weather conditions are
once again possible during the afternoon hours for areas south of
I-70 from Flagler to Oakley; however, it continues to looks quite
marginal given the northerly to easterly winds gusting as high as
20- 25 mph with the stronger winds mainly in Eastern Colorado.

Saturday... The upper ridge axis is expected to move over the region
during the day with the lee surface trough remaining off the Front
Range during the afternoon hours. As the lee trough shifts more
south towards the Panhandles, there is potential for light rain in
the evening and a rain/snow mix during the overnight hours for the
far northeast corner of counties. Guidance is not handling the
potential precipitation well, so PoPs have been kept around 20% or
less with little to no accumulation of moisture anticipated.
Temperatures are expected to be in the upper 50s to lower 60s for
highs and mostly in the 30s overnight.

Sunday and Monday... Guidance is starting to agree more; however,
there remains uncertainty in regards to the development and location
of a cut-off closed low. The GFS has the low remaining over Canada
with the bottom of the trough brushing over the Central Plains
Sunday while an upper ridge builds over the Western CONUS to start
the week. The ECMWF has a closed low developing over the Northern
Plains Sunday night and tracking southeast along the eastern edge of
the upper ridge. As guidance becomes more clear over the next
several days, more specific information will be available on the
precipitation chances/type for the area. For now, the light
rain/snow from overnight Saturday is expected to exit the area
early Sunday morning, leaving the area dry through the afternoon.
Near critical fire weather conditions could be possible mainly in
Cheyenne County, Colorado and the adjacent counties due to RH
values in the mid teens and northwest winds gusting up to 35 mph.
During the evening hours, light rain could develop over the area,
transitioning to light snow as it moves over the eastern half of
the CWA before exiting by sunrise Monday morning. Temperatures on
Sunday are forecast to range from the upper 60s to mid 70s for
highs and the mid 20s to lower 30s overnight. Monday looks to be
cooler, with highs in the mid 50s to lower 60s and overnight lows
in the upper 20s to lower 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 444 AM MDT Tue Apr 12 2022

Both terminals will see a mix of vfr/mvfr conditions. MVFR
visibility will be due to blowing dust potential.

For KGLD, 6sm bldu from 15z-01z. LLWS 12z-15z 240@45kts. Winds,
south-southwest 20-30kts with gusts to 40kts. By 20z, west
35-45kts. By 01z Wednesday, northwest around 25-35kts.

For KMCK, 6sm bldu from 18z-02z. LLWS 12z-15z 160@50kts. Winds,
south-southeast around 20-30kts. By 18z, southwest around
25-35kts. By 00z Wed, northwest 25-35kts.

&&

.FIRE WEATHER...
Issued at 420 AM MDT Tue Apr 12 2022

A Red Flag Warning is in effect for all areas today for the late
morning into the early evening. Gusts 50 to 60 mph are possible
and humidity will drop into the lower teens. Wind shift to the
northwest from the south, with a cold frontal passage today,
could impact first responders dealing with fires.

A Fire Weather Watch is also in effect for all zones except those
in the northwest area. Humidity will drop into the teens and
winds to gusts at least to 30 to 40 mph.

Elevated to near critical fire weather conditions are possible for
Thursday into the upcoming weekend for all areas during the
afternoon hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     High Wind Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for KSZ002>004-013>016-027>029-041-042.

CO...Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for COZ252>254.

     High Wind Warning from 11 AM this morning to 7 PM MDT this
     evening for COZ091-092.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for COZ254.

NE...Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for NEZ079>081.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ080-081.

&&

SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
FIRE WEATHER...JN
Hazardous weather outlook, Apr 12, 2:39 AM MST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
339 AM MDT Tue Apr 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
339 AM MDT Tue Apr 12 2022 /439 AM CDT Tue Apr 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning remains in effect for the entire Tri State area
for the late morning to early evening timeframe.

A High Wind Warning is in effect for areas along and south of the
Interstate, as well as counties in Kansas along Highway 36. Gusts up
to 60 mph are possible.

Areas of blowing dust are possible today as well. This will impact
area travel as visibility could drop to a mile or less at times.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A Fire Weather Watch is in effect for the late morning to early
evening hours Wednesday. This is for all areas except, Yuma and Kit
Carson counties in Colorado, Cheyenne county in Kansas and Dundy
county in Nebraska.

Elevated to near critical fire weather conditions are possible for
the afternoon hours on Friday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 12, 7:55 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 AM MDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST LEOTI                   38.48N 101.36W
04/12/2022  M50 MPH          WICHITA            KS   MESONET

            MESONET STATION FW1490 LEOTI.

&&

TT
Local storm report, Apr 12, 7:59 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 AM MDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
04/12/2022  M61 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.
            SUSTAINED WINDS 44 MPH. VISIBILITY 5 SM DUE
            TO BLOWING DUST.

&&
Local storm report, Apr 12, 8:33 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
933 AM MDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
04/12/2022  M50 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Sherman

When
April 12, 8:45 AM MST to 11:00 AM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

An estimated wind gust of 60 MPH was reported north-northwest of Edson. In addition a gust of 59 MPH was measured at the Goodland airport.

High Wind, Cheyenne

When
April 12, 10:00 AM CST to 11:00 AM CST
Where
Cheyenne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

No wind gusts of 58 MPH or greater were reported in the county. However, three of the neighboring counties reported gusts of 58 MPH or stronger.

Dust Storm, Sherman

When
April 12, 9:00 AM MST
Where
Sherman forecast zone
Reported by
NWS Employee
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Blowing dust reduced the visibility down to a quarter mile just outside of Goodland.

High Wind, Rawlins

When
April 12, 10:45 AM CST to 11:00 AM CST
Where
Rawlins forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Wind gusts up to 61 MPH were reported across the county. The highest wind gust was reported at the Atwood airport.

Dust Storm, Rawlins

When
April 12, 10:45 AM CST
Where
Rawlins forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Blowing dust reduced the visibility down to a quarter mile in a few locations on Highway 25 north of Atwood.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020630, 1020628, 1020633, 1020631, 1020632.